Thunderstorm Wind, Tripp
- When
- August 24, 2:35 AM CST
- Where
- Tripp County, 2 mi W of Hamill
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.600, -99.720
Early morning thunderstorms developed over parts of south central South Dakota. A severe thunderstorm tracked across northern Tripp County, producing some wind gusts around 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Early morning thunderstorms developed over parts of south central South Dakota. A severe thunderstorm tracked across northern Tripp County, producing some wind gusts around 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 23, 10:41 PM CST, 3 hours 54 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1041 PM MDT Tue Aug 23 2022 .DISCUSSION...(This Evening Through Tuesday) Issued at 1241 PM MDT Tue Aug 23 2022 Upper air analysis shows an upper low situated over southeastern SK this afternoon, with a wave stretching down through the western Dakotas. At the surface, low pressure sits on the MT/ND border, with a W/E oriented boundary. Radar shows scattered showers throughout the forecast area. Models show most areas with ML Cape values 100-500 J/Kg, however areas with less cloud cover could increase into the 500-1000 J/Kg this afternoon. A few lightning strikes starting to pop up, otherwise mostly showery precipitation thus far. Shear is pretty weak today, at only 10-20kts, so may see some increased lightning activity otherwise chance for severe is low. With increased upper level forcing today, expect showers to persist into the evening and overnight. Tempered todays highs somewhat, given the cloud cover over the region, but should still reach into the mid 80s and low 90s. Active pattern persists at least through the end of the work week, with a series of waves bringing daily chances for precipitation. Short term models keep chance of severe low. Temperatures keep to about average or just above normal through the week. By the latter half of the weekend, upper flow becomes more zonal, and eventually upper ridging builds over the western CONUS early next week, bringing a more dry pattern and likely keep temperatures above normal. && .AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night) Issued At 1040 PM MDT Tue Aug 23 2022 Isolated to scattered showers and thunderstorms are expected through the overnight hours, which could produce localized MVFR to IFR conditions and erratic wind gusts. Storm chances will taper off from west to east after 06-08z. Additional isolated thunderstorms are expected again Wednesday afternoon with MVFR/IFR conditions and erratic outflow winds. Outside of any thunderstorms, VFR conditions will persist. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Dye AVIATION...Eagan
Hazardous Weather Outlook National Weather Service Rapid City SD 418 AM MDT Tue Aug 23 2022 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 418 AM MDT Tue Aug 23 2022 /518 AM CDT Tue Aug 23 2022/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected today into tonight. Severe storms are not anticipated. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periods of showers and thunderstorms will continue through the week. While severe storms are not expected, locally heavy rainfall will be possible, particularly on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
310 AM CDT Wed Aug 24 2022
SDZ049-240900-
Tripp SD-
310 AM CDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of northeastern Tripp
County through 400 AM CDT...
At 310 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ideal, or 18 miles south of Presho, moving east at 20
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4358 10005 4370 10001 4369 9993 4370 9990
4367 9987 4370 9986 4369 9984 4371 9975
4375 9975 4373 9974 4376 9969 4373 9967
4377 9966 4374 9962 4350 9963
TIME...MOT...LOC 0810Z 282DEG 17KT 4365 9993
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SherburnThe North Platte radar (KLNX), 196 km away, was scanning. The volume nearest the first event began at 08:35 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045746.